Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 1, NWS Wakefield, VA

May 9, 2019Currituck County, North Carolina; City of Virginia Beach, Virginia

NWS Wakefield, VA issued this beach hazards statement at May 9, 2019, 3:58 AM EDT for Currituck County, North Carolina; City of Virginia Beach, Virginia. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 9, 2019, 3:58 AM EDT (07:58 UTC)
Expired
May 9, 2019, 11:56 AM EDT
In force
8 hr
Issued by
NWS Wakefield, VA

Counties Currituck County, NC, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2019-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2019-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WHUS41 KAKQ 090758
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
358 AM EDT Thu May 9 2019

NCZ102-VAZ098-100000-
/O.NEW.KAKQ.BH.S.0001.190509T0758Z-190510T0000Z/
/O.NEW.KAKQ.RP.S.0001.190509T0758Z-190510T0000Z/
Eastern Currituck-Virginia Beach-
358 AM EDT Thu May 9 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wakefield has issued a Beach
Hazards Statement, which is in effect through this evening. A
High Rip Current Risk has also been issued. This High Rip Current
Risk is in effect through this evening.

* HAZARDS...Dangerous rip currents.

* LOCATIONS...Virginia Beach to Corolla.

* TIMING AND TIDES...The most likely time for strong rip currents
  will be a couple hours either side of low tide, which will occur
  late this afternoon.

* SURF HEIGHT...3 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
1 follow-up statement
302 
WHUS41 KAKQ 091556
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
1156 AM EDT Thu May 9 2019

NCZ102-VAZ098-091700-
/O.CAN.KAKQ.BH.S.0001.000000T0000Z-190510T0000Z/
/O.CAN.KAKQ.RP.S.0001.000000T0000Z-190510T0000Z/
Eastern Currituck-Virginia Beach-
1156 AM EDT Thu May 9 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...
...HIGH RIP CURRENT RISK IS CANCELLED...

The National Weather Service in Wakefield has cancelled the Beach
Hazards Statement. The High Rip Current Risk has been cancelled.

There remains a moderate rip current risk at Virginia Beach and 
the northern Outer Banks this afternoon. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at May 9, 1:52 AM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 9, 1:52 AM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
152 AM EDT Thu May 9 2019

.SYNOPSIS...
A frontal boundary stalls over the area tonight before lifting back
north as a warm front Thursday. Another cold front moves into the
region late Friday, then stalls across the area over the weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 955 PM EDT Wednesday...

A cold front is lingering from central VA to the VA Ern Shore
this evening. Isolated to scattered showers continue near the
boundary. However, the heavier rain from late aftn/early evening
has ended. 20-40% PoPs continue through 06z, mainly from the
Piedmont and n-central VA, and then diminish overnight as the
boundary lifts nwd as a warm front. Some patchy fog or stratus
is possible for locations that received rain and remain N of the
boundary, and this will mainly be from the Nrn Neck to the MD
Ern Shore. Forecast lows tonight range from the mid/upper 50s N
to the low 60s S.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/...
As of 340 PM EDT Wednesday...

Models now show the boundary rather slow to drift north Thursday not
reaching the lower Md ern shore until late. Local area into the warm
sector results in a dry and warm day. Exception will be across the
nwrn most zones where a stray tstm possible in the aftn as
convection drifts east off the mts. Morning clouds break most
areas with a pt to mstly sunny aftn. May stay mstly cldy ern
shore until the aftn. Highs 70-75 ern shore, upr 70s-lwr 80s
west of the bay.

Pt to mstly cldy but remaining dry Thurs nite. Lows 60-65. The next
front approaches Fri with chc PoPs in the aftn across the west
and north. Highs mid-upr 70s ern shore, 80-85 west of the bay.
The front crosses the area Fri night before settling into NC
Sat. Will carry chc PoPs, tapering off across the nw after
midnite. Lows 60-65.

Sat looks cooler/wetter as an overrunning scenario sets up due
to low pressure apprchg from the sw. Still some uncertainty as
to how far north pcpn gets but will carry chc PoPs most areas
ramping up to likely PoPs across the sw after 18Z. Left thunder
out given the onshore flow, but it will depend on where the
front stalls. Highs near 70 far north to near 80 far south.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 400 PM EDT Wednesday...

Latest model runs show unsettled weather conditions acrs the CWA
Sat night into Mon morning. Low pressure and an associated warm
front followed by a cold front will provide high chance to
likely PoPs (50-70%) for showers and possible tstms during this
period. Dry weather conditions then expected later Mon aftn thru
Wed, as high pressure builds into/over the region, then slides
offshore.

Highs will mainly range thru the 70s to around 80 Sun, in the
lower to mid 70s Mon and Tue, and in the mid 70s to lower 80s
Wed. Lows Sat night and Sun night will mainly range fm the upper
50s to mid 60s, and ranging thru the 50s to around 60 Mon night
and Tue night.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 150 AM EDT Thursday...

A cold front extends from central VA to the VA Ern Shore early
this morning. Showers to the NW of RIC terminal in vicinity of
the front are gradually diminishing early this morning and
should remain clear of terminals. The front will retreat back
to the N as a warm front later this morning. VFR CIGs at
majority of terminals attm will give way to MVFR cigs ~1.0 kft
AGL are expected to re-develop at SBY with onshore flow on the
cool side of the boundary, and will potentially fall to IFR as
the front nears overnight. RIC will potentially have some MVFR
vsby at around sunrise this morning. Otherwise, partly cloudy
to mostly clear and dry conditions are expected at PHF/ORF/ECG.
The wind will become SSE at 5-10kt today with decreasing
clouds.

Outlook: Dry and VFR conditions will continue tonight into
midday Friday as high pressure prevails offshore. A cold front
approaches from the NW later Friday, and this will likely
produce some showers/tstms later Friday aftn into Friday
evening. There is a higher chc of showers and tstms and degraded
flight conditions Saturday into Sunday as the front settles
into the area. Unsettled conditions potentially continue into
Monday.

&&

.MARINE...
As of 935 PM EDT Wednesday...

Have extended the SCA for ANZ650-ANZ652 zns until 400 AM Thu
morning, as seas remain between 4-6 ft due to long period
swells. Seas should subside to 3 to 4 ft by around daybreak Thu
for all coastal zones.

Previous Discussion:

Latest sfc analysis shows a cold front positioned from the central
VA Piedmont ENE to near Wallops Island. Winds are mainly out of the
E at around 10 kt N of the front, with SE winds of 5-15 kt across
the majority of the waters S of the front (highest across the srn
Ches Bay). Seas are around 4 ft in most areas (due to long period
swell). However, Buoy 44009 has consistently shown 6 ft seas
throughout the day today. Given that NWPS/WaveWatch guidance is
predicting steady/gradually diminishing seas this evening (and
guidance is underestimating seas across the far nrn coastal waters),
opted to extend the SCA through 02z/10 PM this evening for ANZ650.

The weak cold front is forecast to slowly drop southward into the
area this evening and perhaps make it as far south as Cape Charles
before stalling by late evening/early tonight. SE winds are expected
to briefly remain around 15 kt across the srn Ches Bay this evening
(a few gusts to 20 kt possible at elevated sites) before diminishing
tonight. Otherwise, winds will be E-SE at around 10 kt over most of
the waters through tonight. The front will slowly return northward
as a weak warm front on Thursday. Winds will be SSE at 10-15 knots
during the day on Thu. Winds veer to SSW on Friday and increase
slightly (~15 kt on the Ches Bay/~20 kt over the ocean) ahead of a
cold front approaching from the NW. The cold front crosses the CWA
on Sat before stalling late in the day in response to low pressure
approaching from the W. Winds turn to the N then NE on Sat, but
remain below SCA thresholds. Low pressure potentially tracks across
the waters late Sun-Mon. Seas remain in the 3-4 ft range from Thu-
Thu night with waves of 1-2 ft on the bay. Seas could build above
SCA levels offshore late Friday and early Saturday (especially N)
but winds most likely remain below SCA thresholds in both
southwesterly flow ahead of and northeasterly flow behind the cold
front on Sat.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 AM EDT early this morning for
     ANZ650-652.

&&

SYNOPSIS...MPR
NEAR TERM...AJZ/MPR
SHORT TERM...MPR
LONG TERM...TMG
AVIATION...AJZ/MAM
MARINE...ERI/TMG
Hazardous weather outlook, May 8, 8:32 PM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
832 PM EDT Wed May 8 2019

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-100045-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
832 PM EDT Wed May 8 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-100045-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
832 PM EDT Wed May 8 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:58 AM EDTRip Current StatementAKQCurrituck8 hr

Nearby

Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in Virginia, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.